Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Spokane, WA

September 1, 2004Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Sep 1, 2004, 4:27 PM PDT for Shoshone County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 4:27 PM PDT (23:27 UTC)
Expired
Sep 1, 2004, 5:00 PM PDT
In force
33 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Shoshone County, ID

The radar

The Missoula radar (KMSX), 125 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 012327
SVROTX
IDC079-020000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
423 PM PDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 500 PM PDT

* AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL SHOSHONE COUNTY...
  OR ABOUT 14 MILES SOUTH OF WALLACE...AND MOVING NORTHEAST AT 40
  MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4741 11585 4728 11567 4772 11488 4789 11510

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED SEP 1 2004

.SYNOPSIS...A STRONG PACIFIC COLD FRONT MOVED ACROSS THE AREA
WEDNESDAY BRINGING WINDY CONDITIONS ALONG WITH SCATTERED
SHOWERS AND THUNDERSTORMS. WEATHER BEHIND THE FRONT WILL
BE UNSEASONABLY COOL WITH MOUNTAIN SHOWERS INTO FRIDAY. TEMPERATURES
WILL BEGIN TO REBOUND INTO THE WEEKEND AS A RIDGE BUILDS INTO THE
AREA FROM THE WEST.

&&

.DISCUSSION...
TONIGHT THROUGH SATURDAY...VORT CENTER OF THE STRONG UPPER LEVEL LOW
IS JUST NORTHWEST OF SEATTLE THIS AFTERNOON. SYSTEM WILL CONTINUE TO
MOVE RAPIDLY EAST OVERNIGHT TONIGHT. MAIN THREAT TONIGHT WILL BE THE
WINDS AND SOME DUST AS PRESSURE GRADIENTS STRENGTHEN IN RESPONSE TO
THE STRONG DYNAMICS OF THE TROF. MAIN THREAT OF THUNDERSTORMS IS NOW
INTO WESTERN AND CENTRAL MONTANA THIS EVENING WITH THE BEST
INSTABILITY AND LIFT LOCATED IN THAT AREA. WE WILL STILL SEE SOME
ISOLATED THUNDERSTORMS FOR THE REMAINDER OF THE EVENING HOURS...
MAINLY OVER MOUNTAINOUS TERRAIN. STORMS WILL DIE OUT OVER OUR AREA BY
AROUND 07Z TONIGHT WITH MOUNTAIN SHOWERS CONTINUING INTO THURSDAY
MORNING. SYSTEM BECOMES CLOSED OVER SOUTHERN ALBERTA DURING THE DAY
THURSDAY WITH WRAP AROUND MOISTURE ENTERING THE DISTRICT FROM THE
NORTH BY THURSDAY NIGHT AND INTO FRIDAY. I HAVE ALREADY RAISED POPS
FOR THE EASTERN PORTIONS IN RESPONSE OF THIS WRAP AROUND FEATURE. LOW
SLOWLY EXITS THE REGION ON SATURDAY WITH A BUILDING HIGH FROM THE
WEST. TEMPERATURES WILL BE SLIGHTLY WARMER WITH DRY CONDITIONS
FOR THE FIRST PART OF THIS WEEKEND.

SATURDAY NIGHT THROUGH WEDNESDAY...PER CURRENT AND EARLIER MODEL
RUNS ZONAL FLOW ASSOCIATED WITH FLAT RIDGING OVER THE AREA CONTINUES
THROUGH THIS TIME PERIOD.MINOR SHORTWAVES RIPPLING BY IN THIS FLOW
CONDUCIVE TO ISOLATED SHOWERS NEAR THE NORTHERN BORDER. THEREFORE
MOST OF THE FORECAST REMAINS RATHER DRY...NOT SO HOT...AND
UNEVENTFUL. ONLY EXCEPTION MIGHT BE NORTHERN THIRD OF THE FORECAST
AREA WHERE SLIGHT CHANCE RAIN SHOWER WORDING IS BOUND TO BE MOVED
AROUND DUE TO TIMING UNCERTAINTY WITH EACH PASSING MINOR
SHORTWAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        046 065 046 069 048 075/ 20 20 10 10 10 05
COEUR DALENE  046 064 045 067 047 076/ 30 30 10 20 10 10
PULLMAN        046 066 042 070 045 075/ 20 20 10 10 10 05
LEWISTON       049 072 051 074 054 079/ 20 10 10 10 10 05
COLVILLE       044 067 041 069 047 077/ 20 30 20 20 20 10
SANDPOINT      044 063 044 066 045 075/ 40 30 20 20 20 10
WALLACE        043 058 043 061 045 070/ 50 30 20 30 20 10
MOSES LAKE     050 071 045 077 052 079/ 10 10 10 10 10 00
WENATCHEE      049 072 052 076 053 079/ 10 10 05 10 10 00
OMAK           044 072 044 078 047 079/ 10 20 05 10 10 00
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Sep 1, 6:30 AM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT WED SEP 1 2004

IDZ001>004-026-027-WAZ031>038-041>044-021330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
630 AM PDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH EASTERN WASHINGTON AND
NORTH IDAHO TODAY. THIS SYSTEM WILL BRING RAIN SHOWERS...SCATTERED
THUNDERSTORMS AND MUCH COOLER TEMPERATURES TO THE REGION. IN
ADDITION...WINDY CONDITIONS WITH AREAS OF BLOWING DUST CAN ALSO BE
EXPECTED BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.